ISSN 1470-3947 (print)
ISSN 1479-6848 (online)

Searchable abstracts of presentations at key conferences in endocrinology

Published by BioScientifica
Endocrine Abstracts (2010) 22 P114 
|

Male osteoporosis of multiple drug aetiology

Georgios Klangos1, Panagiotis Athanassiou2, Ifigenia Kostoglou-Athanassiou1, Aikaterini Chronaiou1, Aikaterini Michou1, Dimitris Stefanopoulos1, Stylianos Kotanoglou1 & Areti Karfi1

Author affiliations

Male osteoporosis is a reality and in many cases appears to be secondary to drug administration. Many pharmaceutical agents are related to the appearance of osteoporosis, affecting bone metabolism by multiple and diverse mechanisms.

The aim was to describe the case of a patient who presented with male osteoporosis of multiple drug aetiology.

A patient, male aged 52 years, an orthodox priest, presented with spontaneous fractures and diffuse bone pain. The patient had a history of diabetes mellitus type 2, having been given metformin and thiazolidinediones. At the age of 46 years the patient was a victim of violence and subsequently developed bipolar disorder. For the management of bipolar disorder he received treatment with selective serotonin reuptake inhibitors. At presentation normal gonadal and thyroid function was found and severe vitamin D deficiency was documented, 25(OH)D3 levels being 7.4 ng/ml. Radiological investigations revealed compressive vertebral fractures and a fracture of the right 4th metacarpal. Bone mineral density was severely impaired, T score being −4.2. Vitamin D was administered for the repletion of vitamin D. Consequently, intact parathyroid hormone was administered along with calcium and vitamin D. The administration of thiazolidinediones was withdrawn but selective serotonin reuptake inhibitors were continued, for the management of the severe psychotic syndrome.

Conclusion: Many pharmaceutical agents may be implicated in the development of osteoporosis, amongst them the antidepressants and thiazolidinediones. The patient described also had severe vitamin D deficiency, which is known to cause osteomalacia and is a predisposing factor for the development of osteoporosis. The administration of selective serotonin reuptake inhibitors seems to be associated with the development of osteoporosis in the patient described and shows that patients suffering from depression on therapy with antidepressants should be followed up, screened and managed properly preventively and therapeutically for osteoporosis.

This Issue/Conference

Article tools

My recently viewed abstracts

My recent searches